A case of near fatal anaphylaxis following ingestion of a gelatin capsule

Published Online: November 29, 2012

With the increasing incidence of food allergies in our country, practitioners and patients alike are continually facing challenges to identify food allergens in products that may be easily overlooked, such as medications. Gelatin is a collagen-derived protein that is a common ingredient in jellies, gummy snacks, frozen desserts, marshmallows, deli meats, and beverages such as juices or wines. It may also be found in cosmetics and pharmaceutical products. Allergic reactions to gelatin have been reported in the literature as a result of exposure to suppositories, vaccines, plasma expanders, and surgical sponges.

In a recent Letter to the Editor published in The Journal of Allergy and Clinical Immunology: In Practice, Land et al reported a case of a patient with multiple food allergies who was found to have gelatin allergy when she presented with near fatal anaphylaxis after ingesting a gelatin containing medication capsule. The report presented a 7 year old girl with a history of peanut, tree nut, and shellfish allergy and asthma. The day prior to the reaction, she had a febrile illness that was clinically responding to ibuprofen in tablet form. She had previously tolerated ibuprofen in her lifetime over 40 times. On the day of the reaction, she took a dose of ibuprofen at 5pm and awoke at 2:00am with a tactile fever. Within 30 seconds of taking two Advil Liqui-gels (200mg each), she developed oral pruritis, vomiting, flushing, irritability, and syncope. Over 3-4 minutes of non-responsiveness, her pulse weakened and was not palpable. Her mother, a physician, administered an epinephrine auto-injector, and her pulse returned. Emergency services transported her to the local Emergency Department where periorbital and perioral angioedema were noted. After stabilization and discharge, she was seen by Land et al, and a gelatin IgE was 26.4 kU/L. Prick-prick skin testing also revealed very large skin responses to Advil Liqui-gel, Knox gelatin, two brands of gummy candy, and a fruit chew candy. The patient’s history also included dyspnea on two occasions after a flu vaccine as a toddler. After the initial diagnosis, she developed oropharyngeal pruritus after accidentally taking a few bites of a frozen dessert that contained gelatin.

Land and colleagues reported the first case of anaphylaxis from ingestion of an oral medication containing gelatin. The authors note that reactions to gelatin in foods, cosmetics, pharmaceutical products, and medications are fairly rare, however, may present at any time, similar to this patient. They also conclude that allergic reactions to medications should also warrant consideration of food components in the workup.


The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

AAAAI - American Academy of Allergy Asthma & Immunology